Alert archive / Colorado / Special Weather Statements in 2019
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 9, 2019, 3:13 PM MDT for El Paso County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2019, 3:13 PM MDT (21:13 UTC)
- Expired
- Aug 9, 2019, 3:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 2140 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863 WWUS85 KPUB 092113 SPSPUB Special Weather Statement National Weather Service Pueblo CO 313 PM MDT Fri Aug 9 2019 COZ085-092145- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 313 PM MDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY UNTIL 345 PM MDT... At 313 PM MDT, Doppler radar was tracking a strong thunderstorm near Fountain, or 18 miles southeast of Colorado Springs, moving east at 5 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Southern Fountain and Hanover. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3854 10475 3863 10478 3873 10451 3857 10444 TIME...MOT...LOC 2113Z 259DEG 6KT 3859 10468 $$ BL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:45 PM MDT, 28 minutes earlier.
Area forecast discussion, Aug 9, 2:45 PM MDT, 28 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 245 PM MDT Fri Aug 9 2019 .SHORT TERM...(This evening through Saturday) Issued at 244 PM MDT Fri Aug 9 2019 Currently, upper air and GOES water vapor imagery analysis reveals a broad ridge centered over Texas, with moisture wrapping around its southern and western peripheries into Colorado where flow aloft is southwesterly to westerly. At the same time, southerly to southeasterly surface flow across Texas and into Colorado is keeping surface dew points in the 60s across most of the plains. The deep moisture is yielding TPW of around 125% of normal across the forecast area. Despite a lack of significant disturbances, anomalously high moisture in the atmosphere and strong daytime heating has resulted in the development of thunderstorms across the high terrain and adjacent valleys and I-25 corridor this afternoon. Steepening low-level lapse rates and high surface dew points has increased MLCAPE values into the 1000 to 2000 j/kg range across the plains, with weaker instability present over the high terrain. Shear is weak given weak flow aloft, with deep layer values generally 20- 30 knots. These conditions have supported the development of some strong storms across the plains, mainly producing cloud to ground lightning, small hail, brief gusty winds, and heavy rainfall. Temperatures are around 90 across the plains, and 70s to 80s in the high valleys. Tonight, high res model guidance continues to spread thunderstorm activity east across the plains during the early evening hours under weak-moderate steering flow aloft. The greatest storm coverage (and best potential for severe) looks to be in Baca and Las Animas Counties, and El Paso County. Given the environmental conditions noted above, some of these storms could produce hail up to the size of ping pong balls, wind gusts to 60 mph, and heavy rainfall. Storms moving over the Spring, Junkins, and Hayden Pass burn scars could quickly generate flash flooding and debris flow, with that threat ending early this evening as storm coverage spreads east. Storms should clear the eastern plains and be over across the forecast area by midnight tonight. Temperatures this evening will fall into the low 60s across the plains, and 50s in the high valleys. Tomorrow, setup remains largely unchanged, with the ridge of high pressure remaining in place and pumping moisture and very subtle disturbances over Colorado. Expect thunderstorms again initiating over the mountains during the early afternoon, and expanding east to the valleys and eastern plains during the afternoon under weak- moderate steering flow. CAPE and shear will remain similar to that seen today, and with above normal moisture still in place, all storms will be capable of producing cloud to ground lightning and heavy rainfall, including a flash flood threat over burn scars and urban areas. Storms over the plains may also produce hail to around one inch in diameter and wind gusts to 60 mph. SPC has much of the eastern plains in a Marginal Risk for Severe tomorrow. Temperatures tomorrow will also be similar to today with highs in the low to mid 90s across the plains, mid 80s in Colorado Springs, and 70s to 80s in the high valleys. .LONG TERM...(Saturday night through Friday) Issued at 244 PM MDT Fri Aug 9 2019 Sat night through Sun an upper ridge will be over TX, while an upper trof will be over the western U.S. This will allow moisture to continue streaming over CO on the back side of the upper ridge, resulting in showers and tstms over the area. A disturbance in the flow on Sun, moving acrs northern CO could aid in tstm development in the afternoon and evening. A front is forecast to move into southeast CO Sun evening and there will be the potential for some severe storms over the far southeast plains. SPC shows a Marginal to Slight risk of severe wx mainly east of a line from Monument Hill to La Junta, to Springfield. Locally heavy rain will be a concern, especially over area burn scars. Sun night, another disturbance moves over southern CO and northern NM which could keep some lingering showers/tstms in the area overnight and possibly into Mon morning. That system exits the area Mon afternoon and drier air will spread into the area for Mon afternoon, with only some isolated or scattered storms expected over the higher terrain. Tue will another drier day, but still enough moisture for afternoon and evening tstms over and near the mtns. However, a weak disturbance in the flow late in the day may kick off some storms over the southeast plains. A stronger disturbance is forecast to move acrs the area on Wed, with scattered showers/tstms possible acrs much of southern CO. With precipitable water values being lower Mon thru Wed, there will be a lower risk of flash flooding. For the last part of the coming week, the upper ridge will be centered over central or western TX, but it appears there will not be a stream of monsoon moisture coming over CO. Thu looks drier day than Wed, but still some isolated to scattered storms. On Fri and upper trof moves into ID and the Great Basin, with increasing and drier southwest flow, with little chance for precip. Sat night through Sun an upper ridge will be over TX, while an upper trof will be over the western U.S. This will allow moisture to continue streaming over CO on the back side of the upper ridge, resulting in showers and tstms over the area. A disturbance in the flow on Sun, moving acrs northern CO could aid in tstm development in the afternoon and evening. A front is forecast to move into southeast CO Sun evening and there will be the potential for some severe storms over the far southeast plains. SPC shows a Marginal to Slight risk of severe wx mainly east of a line from Monument Hill to La Junta, to Springfield. Locally heavy rain will be a concern, especially over area burn scars. Sun night, another disturbance moves over southern CO and northern NM which could keep some lingering showers/tstms in the area overnight and possibly into Mon morning. That system exits the area Mon afternoon and drier air will spread into the area for Mon afternoon, with only some isolated or scattered storms expected over the higher terrain. Tue will another drier day, but still enough moisture for afternoon and evening tstms over and near the mtns. However, a weak disturbance in the flow late in the day may kick off some storms over the southeast plains. A stronger disturbance is forecast to move acrs the area on Wed, with scattered showers/tstms possible acrs much of southern CO. With precipitable water values being lower Mon thru Wed, there will be a lower risk of flash flooding. For the last part of the coming week, the upper ridge will be centered over central or western TX, but it appears there will not be a stream of monsoon moisture coming over CO. Thu looks drier day than Wed, but still some isolated to scattered storms. On Fri and upper trof moves into ID and the Great Basin, with increasing and drier southwest flow, with little chance for precip. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 244 PM MDT Fri Aug 9 2019 Mainly VFR conditions are expected at the three TAF sites (KALS, KCOS, KPUB) over the next 24 hours. There is the potential for thunderstorm development near or over either of the TAF sites this evening through around 04Z, and again tomorrow afternoon. Storms could temporarily reduce conditions to MVFR, and produce gusty and erratic winds, at any of the sites. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LINE LONG TERM...28 AVIATION...LINE
Hazardous weather outlook, Aug 9, 11:33 AM MDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1133 AM MDT Fri Aug 9 2019 COZ058>089-093>099-101745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1133 AM MDT Fri Aug 9 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms will occur once again across the region this afternoon and evening. The greatest storm coverage, along with the heaviest rain, is expected to occur along the Colorado and New Mexico border. All thunderstorms today will be capable of producing gusty winds to 50 mph, hail up to the size of nickels, brief periods of heavy rain, and dangerous cloud to ground lightning. Some of the storms today will have the potential to be severe, producing wind gusts to 70 mph and ping pong ball size hail. The best chance of severe storms will be along and east of interstate 25. If a strong storm should develop over one of the burn scars, then flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Active weather will continue Saturday and again on Sunday. Showers and thunderstorms will develop initially over the mountains, spreading east across the Plains during the afternoon and evening hours. Flash flooding will be possible on area burn scars both days. In addition to the flash flood threat, one or two storms may become strong to severe with hail near one inch in diameter and winds gusting to near 60 mph. More isolated to scattered showers and thunderstorms are expected Monday through Thursday. The most likely areas to see this activity will be over the mountains, with weak steering flows keeping the activity tied to the terrain. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over southeast and south central Colorado this afternoon and evening. 12/12
In the hours before
Special weather statement, Aug 9, 1:19 PM MDT, 1 hour 54 minutes before
Special Weather Statement National Weather Service Pueblo CO 119 PM MDT Fri Aug 9 2019 COZ074-088-091945- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 119 PM MDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 145 PM MDT... At 119 PM MDT, Doppler radar was tracking a strong thunderstorm near Gulnare, or 12 miles northwest of Trinidad, moving northwest at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gulnare. LAT...LON 3731 10450 3718 10465 3730 10490 3748 10460 TIME...MOT...LOC 1919Z 132DEG 10KT 3730 10465 28
Special weather statement, Aug 9, 1:37 PM MDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Pueblo CO 137 PM MDT Fri Aug 9 2019 COZ085-092000- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 137 PM MDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY UNTIL 200 PM MDT... At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near Fountain, or 11 miles south of Colorado Springs, moving east at 5 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southwest Colorado Springs, Fountain, Security, Widefield and Fort Carson. LAT...LON 3865 10482 3872 10482 3878 10462 3861 10462 TIME...MOT...LOC 1936Z 274DEG 6KT 3868 10477 28
Special weather statement, Aug 9, 2:38 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Pueblo CO 238 PM MDT Fri Aug 9 2019 COZ088-094-092115- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 238 PM MDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 315 PM MDT... At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Trinchera, or 23 miles east of Trinidad, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Las Animas County. LAT...LON 3704 10406 3719 10421 3738 10394 3721 10374 TIME...MOT...LOC 2038Z 229DEG 16KT 3717 10407 28
Special weather statement, Aug 9, 2:50 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Pueblo CO 250 PM MDT Fri Aug 9 2019 COZ085-092115- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 250 PM MDT Fri Aug 9 2019 ...SPECIAL WEATHER STATEMENT... At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near Fountain, or 19 miles southeast of Colorado Springs, moving northeast at 5 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Fountain and Hanover. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3855 10469 3863 10472 3875 10448 3858 10440 TIME...MOT...LOC 2049Z 245DEG 6KT 3860 10463 BL
Special weather statement, Aug 9, 3:06 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Pueblo CO 306 PM MDT Fri Aug 9 2019 COZ083-085-086-092130- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Canon City Vicinity/Eastern Fremont County CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 306 PM MDT Fri Aug 9 2019 ...SPECIAL WEATHER STATEMENT... At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Penrose, or 20 miles northwest of Pueblo, moving east at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Northern Pueblo West. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3845 10498 3858 10494 3854 10459 3836 10465 TIME...MOT...LOC 2105Z 280DEG 15KT 3848 10489 BL
Special weather statement, Aug 9, 3:13 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 313 PM MDT Fri Aug 9 2019 COZ085-092145- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 313 PM MDT Fri Aug 9 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY UNTIL 345 PM MDT... At 313 PM MDT, Doppler radar was tracking a strong thunderstorm near Fountain, or 18 miles southeast of Colorado Springs, moving east at 5 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Southern Fountain and Hanover. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3854 10475 3863 10478 3873 10451 3857 10444 TIME...MOT...LOC 2113Z 259DEG 6KT 3859 10468 BL
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:23 PM MDT | Special Weather Statement | PUB | Otero | 52 min |
| Aug 8, 6:31 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| Aug 8, 7:17 PM MDT | Special Weather Statement | PUB | Crowley | 43 min |
| Aug 8, 7:20 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 25 min |
| Aug 8, 7:44 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 7 min |
| Aug 8, 7:54 PM MDT | Special Weather Statement | PUB | Crowley | 51 min |
| Aug 8, 10:17 PM MDT | Special Weather Statement | PUB | Elbert | 28 min |
| Aug 8, 10:18 PM MDT | Special Weather Statement | PUB | Bent | 42 min |
| Aug 8, 10:27 PM MDT | Tornado Warning | PUB | Bent | 18 min |
| Aug 8, 10:29 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 31 min |
| Aug 8, 10:55 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Aug 8, 10:58 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 32 min |
| Aug 8, 11:28 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 32 min |
| Aug 8, 11:40 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 20 min |
| Aug 8, 11:56 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 34 min |
| Aug 9, 12:24 AM MDT | Special Weather Statement | PUB | Baca | 36 min |
| Aug 9, 12:29 AM MDT | Severe Thunderstorm Warning | PUB | Baca | 14 min |
| Aug 9, 12:44 AM MDT | Special Weather Statement | PUB | Baca | 46 min |
| Aug 9, 1:19 PM MDT | Special Weather Statement | PUB | Huerfano | 26 min |
| Aug 9, 1:37 PM MDT | Special Weather Statement | PUB | El Paso | 23 min |
| Aug 9, 2:07 PM MDT | Areal Flood Advisory | PUB | Las Animas | 113 min |
| Aug 9, 2:23 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 3 hr |
| Aug 9, 2:38 PM MDT | Special Weather Statement | PUB | Las Animas | 37 min |
| Aug 9, 2:50 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| Aug 9, 3:06 PM MDT | Special Weather Statement | PUB | Pueblo | 24 min |
| Aug 9, 3:20 PM MDT | Areal Flood Advisory | PUB | El Paso | 115 min |
| Aug 9, 3:36 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Aug 9, 3:46 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Aug 9, 3:55 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Aug 9, 4:19 PM MDT | Flash Flood Warning | PUB | El Paso, Pueblo | 2 hr |
| Aug 9, 5:25 PM MDT | Special Weather Statement | PUB | Baca | 35 min |
Nearby
Special Weather Statements in Colorado, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.